Evidence map›Paper›PMID 32404068›Full record

ArticleBMC neurology2020

Pisa syndrome induced by switching of a choline-esterase inhibitor treatment from donepezil to galantamine: a case report.

Yu Mimura, Shin Kurose, Taketo Takata, Hajime Tabuchi, Masaru Mimura, Michitaka Funayama

Open access · goldAbstract readCase Reports
In one paragraph

Article in BMC neurology, 2020. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 5 papers.

0numbers the graph read from it
0cells of the map it votes in
5citing papers in PubMed
0.6field-weighted citation impact, top 27% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

5 citing papers in PubMed, 11 citations in OpenAlex.

  1. Dystonia induced by anticholinesterase drugs: case report and literature review.Neurological sciences : official journal of the Italian Neurological Society and of the Italian Society of Clinical Neurophysiology · 2026
    Review
  2. Pisa Syndrome Secondary to Drugs: A Scope Review.Geriatrics (Basel, Switzerland) · 2024
    Review
  3. Article
  4. Review
  5. Review
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

6 authors at 3 institutions in 1 country.

Yu MimuraDepartment of Neuropsychiatry, Japanese Red Cross Ashikaga Hospital, 49-1 Yobe, Ashikaga, Tochigi, Japan. yu.mimura@keio.jp.ORCID http://orcid.org/0000-0003-0538-6785
Shin KuroseDepartment of Neuropsychiatry, Japanese Red Cross Ashikaga Hospital, 49-1 Yobe, Ashikaga, Tochigi, Japan.
Taketo TakataDepartment of Neuropsychiatry, Japanese Red Cross Ashikaga Hospital, 49-1 Yobe, Ashikaga, Tochigi, Japan.
Hajime TabuchiDepartment of Neuropsychiatry, Keio University School of Medicine, 35 Shinanomachi, Shinjuku, Tokyo, Japan.
Masaru MimuraDepartment of Neuropsychiatry, Keio University School of Medicine, 35 Shinanomachi, Shinjuku, Tokyo, Japan.
Michitaka FunayamaDepartment of Neuropsychiatry, Japanese Red Cross Ashikaga Hospital, 49-1 Yobe, Ashikaga, Tochigi, Japan.
Ashikaga Red Cross Hospital · JPKeio University Hospital · JPKeio University · JP

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

backgroundPisa syndrome (PS) is characterized by an abnormally sustained posture, with flexion of the body and head to one side and slight rotation of the trunk. Although PS most commonly arises as an adverse effect of antipsychotic drugs, choline-esterase inhibitors (ChEIs) are also sometimes known to induce PS. Despite the fact that the precise mechanism remains unclear, cholinergic-dopaminergic imbalance has been considered as a possible pathophysiologic mechanism underlying the genesis of PS. CASE PRESENTATION: We hereby report the case of a 60-year-old woman with Alzheimer's disease who presented with the signs of PS after her treatment was switched to galantamine, a type of ChEI, even though she had received donepezil, another type of ChEI, for 5 years without any complications. To the best of our knowledge, this is the first report of PS associated with treatment switch from one to another type of ChEI. Galantamine, but not other ChEIs, can enhance striatal dopamine release through allosteric modulation of the nicotinic acetylcholine receptor, and has weaker muscarinic effects than donepezil. Therefore, we propose two novel hypotheses to explain the development of PS, as follows; galantamine, which enhances dopamine release, can induce imbalance of dopamine levels in the striatum of patients with dementia, resulting in PS, and the weaker muscarinic effects of the drug could be one of the factors predisposing to the development of PS.

conclusionThe present case suggests that treatment with galantamine is associated with a higher risk of development of PS than that with other ChEIs, such as donepezil, despite the pharmacological profile of galantamine as a dopamine modulator. Also, this report provides novel insight into another plausible mechanism underlying the development of PS, besides cholinergic-dopaminergic imbalance, namely, dopamine imbalance in the striatum with muscarinic-nicotinic imbalance.

Indexed as

Alzheimer DiseaseCholinesterase InhibitorsDonepezilFemaleGalantamineHumansMiddle AgedTardive DyskinesiaCholinesterase InhibitorsDonepezilGalantamineAlzheimer’s diseaseCholine-esterase inhibitorDopamineExtra-pyramidal symptomGalantamineNicotinic effectsPisa syndrome

Identifiers

PMID32404068
PMCPMC7218485
OpenAlexW3024495449

What OpenQuestion holds

Textmetadata
LicenceCC BY
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.